I was hoping that someone could help me who has experience with Lamotrigine (Lamictal) and has stopped it. My daughter was put on this medication to help migraines. She saw a new neurologist who suggested she go off of it and try something else but was not familiar with this medication. He didn't say anything about weaning off of it but luckily she knew to do this. The problem is even with weaning off of it she is having awful side effects (depression, severe mood swings, feeling very upset and angry for no reason and fatigued).
She was on 200 mg a day total divided into 4 pills in the morning and 4 at night. She had been decreasing by one pill each day this week until she started to get bad withdrawal symptoms. She started decreasing pills on Monday and is currently down to 2 pills in the morning and 3 at night so 125 mg total. Is she decreasing too fast? Are these normal symptoms? How long should this last? Thanks for the help.
I got huge pangs of sympathy when I saw this. I was put on Lamictal years ago for a misdiagnosed seizure disorder which later turned out to be migraines (long story short) but that was the most nightmareish drug I have ever taken, and ever weaned off in my life! I can't remember exactly what dose I was on (I think it was 200mg) but my neurologist had me wean off it VERY slowly over the course of about
3 months, and I would only go down 25mg once a week. Even like that I still got pretty sick: depression, anxiety, a lot more volatile in general, there were days I would just curl up on the couch and moan because it caused intensely bad nausea and heartburn, and my migraines were more severe. That stuff lasted for most of the first month or so. It was horrible. I was also taking Keppra at the time, so I don't know if that was making things worse, but the whole process absolutely trashed my liver, and by the time I was off the Lamictal I had medication induced fatty liver and the bouts of heartburn made my previously manageable LPR go into overdrive. I ended up with an acute case of gallstones because of the fatty liver which needed an emergency gallbladder removal because I was about
to develop pancreatitis, and the LPR became completely unresponsive to any medication so I had to undergo another surgery 6 months later to treat that. Now my case is probably a worst case scenario, and in all likelyhood my liver was in bad shape not just from the Lamictal (though it definitely didn't help) but from the other antiseizure meds I was on before and while I was on Lamictal, and other medications, but the worsening of my LPR was directly because of the severe reflux during the weaning off period further damaging my esophagus.
My only advice is to make sure she is taking the weaning slowly, its such an awful medication to get off. Be patient with her, I know I was a complete monster coming off it, but she will go back to normal once its out of her system. If she is having gastro problems during the weaning, bland food helps, things like peppermint or ginger tea are good for the nausea (though not if she has GERD or LPR) otherwise a cold compress on the back of the neck helps. Otherwise just hang in there, but don't hesitate to see a Dr if the side effects are getting to be too much, at the very least they can give her stuff to help or they might recommend slowing down the weaning.